Dear Dr. Bob,
It's been a long time since I've visited this site, but you're obviously still doing the same great job. You deserve all the accolades and kudos received from all of your readers - me included!
Quick background: probably HIV+ since early-mid 80's, AIDS diagnosis in 1993 (cryptococcal menengitis), didn't start HAART until 1996, have been on umpteen combos, resistant to many of the drugs, now stable for the past 2-3 years, currently on AZT, abacavir, crix and Ritonavir, diflucan (200 mg/day, and now Pravachol (60 mg/day). VL steady between 2-3,000 (and that's from 1.5 million back in 96), CD4 300-350 (that one was a big 0 in 1996).
I've read through a lot of Q&A's to avoid writing, but need something a little more succinct in making another "adding a drug" decision.
The fatigue is finally getting the best of me, along with a libido that has been essentially non-existent for over two years. Masturbation is even a rare event. A firm, lasting erection - what's that? God, how I miss those!) I'm sleeping fairly well, usually 7-9 hours/night, but after having been up for only about 3-4 hours, I'm back on the sofa sleeping for another couple of hours. The body just won't go. I have to force myself to do the simplest things, and for someone who has always been very active, this is getting to the point of unbearable frustration.
I've always been right up there with you in the "positive attitude" category, and have tried (along with my doc) to eliminate as many "factorials" from the "multi-factorial" causes of fatigue as possible. I know that depression may be a piece of the puzzle (a relationship that hasn't gone well for a long time, and finally a split), but this has been gradually getting more severe over the past 2 years, even more so in the past 6-12 months.
RBC is on the low end, but okay, HCT, HGB okay, and for the first time the free testosterone levels are low (sorry, I should have checked the # before writing). I've also been on long-term Vicadin(about 5 years, starting with one/day) , 3 ES/day (that is my top limit) for the constant "run over by a truck" aching - the only thing that allows me to get anything done, and I've even cut that back to 2/day.
I'm 47, and other than the tremendous fatigue and usual but mostly livable side effect stuff, have stayed relatively pretty healthy.
I'm about to decide to begin testosterone replacement and need a Cliff Notes version of choices versus negatives. I'm 45 minutes from my doc, so weekly/bi-weekly trips are possible but not the most convenient for shots (plus the pain!). It seems as though the gel might be the best choice, but have also read a lot about combining testosterone with steroids. My last PSA was okay and I push the borderline of high blood pressure (usually in the ball park of 130/90).
What are your suggestions/doses for similar situations? I'll be discussing this with my doc at the next visit.
One last thing - I promise. I don't remember the last time we checked blood sugar levels. Isn't this a seperate chemistry panel that needs to be done? With the Crix (and who knows what else) and diabetes connection, I'm thinking this should also be checked.
Thanks in advance for the reply. Stay healthy!
Sleepy (but not Dopey) in NC
Dear Sleepy but not Dopey in NC,
Thanks for returning to this site and for your very kind words.
Isn't fatigue annoying? I'm glad you are eliminating the " factorials " in the " multi-factorial " potential causes. (You really have been reading some of my old replies, haven't you?) Sounds like you're getting adequate sleep. Hope it's restful and you're not, for example, getting up every 2 hours to pee out all the extra fluids you have to take with your Crixivan. Yes, psychological factors may be contributing. (Sorry about the breakup. It's his loss and I hope Mr. Right will soon be knocking on your door.) The low RBCs are definitely something to keep an eye on, especially since you are on AZT, which is well known for suppressing the bone marrow production of red (and other) blood cells. Keep a close eye on that hemoglobin and consider once-a-week Procrit if you fall significantly below the normal range of 14-18 g/dL for men and 12-16 g/dL for women.
OK, finally on to your actual question - testosterone replacement. Here's the Cliffs Notes version: First, should you try it? Absolutely yes! What do I think of the bi-weekly shots? I think they are a pain in the ass, literally and figuratively. Unless you're into pain, I can't really see why anyone uses this approach any longer. The patches are OK, if you don't mind that "large band-aid fashion" look. I definitely recommend the gel - AndroGel - as the most convenient form of testosterone replacement. The dose can be adjusted up or down to get your levels back into the normal range. As for combining testosterone with other anabolic agents, yes, this can be done as well. Anabolics are particularly good if you are having any difficulty with muscle (lean body mass) wasting. This can be easily checked with a BIA (Bioimpedance Assay). If anabolics are indicated, I'd recommend oral Oxandrin tablets. Again, the dose can be easily adjusted to your individual needs. One caution: Testosterone and other anabolic steroids can have a negative effect on your lipids (cholesterol). You're already on Pravachol, so I'm assuming this may already be a problem for you. I'd start with just the testosterone and a good exercise program, which will also boost your testosterone (as well as making you look better naked).
As for dosage suggestions for AndroGel, start with one packet per day. Then, check your testosterone level in 4 weeks and adjust the dose from there.
For your last question, yes, all of us on protease inhibitors need to be on the lookout for metabolic abnormalities, including glucose intolerance. Blood glucose is usually on all routine blood chemistry panels. If abnormal, you should get a blood glucose drawn after fasting for at least 12 hours. Otherwise, your glucose level will just reflect those 5 Krispy Kreme donuts you woofed down for breakfast.
OK sleepy, wake up and smell the Starbucks. Get your butt to that doc 45 minutes away and get that prescription for AndroGel. Check on your hemoglobin and glucose. Then, stop at the gym on your way home. Write back if you're still having difficulties. Say hi to all the 7 dwarfs for me!